Email
Password
Remember meForgot password?
    Log in with Twitter

article imageCannabis look-alike found in Ontario contains carfentanil

By Karen Graham     May 23, 2019 in Health
Waterloo - Waterloo Regional Police are warning members of the public to be aware of a street drug that looks just like cannabis, but actually contains powerful opioids.
Legalizing marijuana for recreational use in Canada was supposed to put a dent in the illegal black market. But illegal drug pushers are always looking for a way to enhance their particular product, and apparently, they are going to what sells best - opioids, like fentanyl and carfentanil and even heroin.
Recently, the Waterloo Region Integrated Drug Strategy said in a press release that a cannabis look-alike has been found in Ontario. It reportedly looked like cannabis but, after testing, was found not to contain any cannabis at all. Testing showed the product contained carfentanil, according to CTV News Canada.
“Be aware that opioids (fentanyl, carfentanil) cannot be detected by sight, smell, or taste. Overdose can occur via inhalation, ingesting or injecting,” the press release reads in part. A similar product was found in Ohio last week that contained heroin and fentanyl.
On Wednesday, Guelph police posted the same warning. Guelph police Const. Mike Gatto said that while the cannabis look-alike has not been found in Guelph or the Waterloo region, it was important that everyone know about what was happening.
Some marijuana
Some marijuana
eggrole (CC BY 2.0)
“Carfentanil, fentanyl seems to be mixing into everything,” he said. “Anything from the street is certainly dangerous. The only way to be even somewhat safe is by legal means.”
Staff Sgt. Brenna Bonn, head of drugs for Waterloo Regional Police, said: "This is fentanyl that is made to look like cannabis." The police believe the product is being made to look like pot so it won't be seized because in Canada, you can have 30 grams of marijuana in your possession. "If you have a bag that looks like that, someone will think it's cannabis and not think it's fentanyl on first look," Bonn said.
Last week, two Milton teens, 16 and 18, lost consciousness and began to experience seizures after smoking what they thought was cannabis. A neighbor called 911.
The officers responding to the call gave the teens naloxone, which reversed the effects of the unknown drug overdose. The two teens said they thought they were smoking marijuana. An investigation is ongoing and what drugs the teens smoked have yet to be identified.
More about Cannabis, Ontario, opioids, carfentanil, Guelph police
 
Latest News
Top News